Utah, 2013Winter Storm and Heavy Snow in Utah, November 20 to 24, 2013
November 20 to 24, 2013 · NWS GJT · 7 events in 7 counties and zones
A very moist southwest flow preceded a large upper low which moved into the southwest states on the 24th. Initially, precipitation was mostly in the form of rain at lower elevations, then changed to snow as colder air spread into the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist southwest flow preceded a large upper low which moved into the southwest states on the 24th. Initially, precipitation was mostly in the form of rain at lower elevations, then changed to snow as colder air spread into the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 20, 9:55 AM MST, 5 hours 5 minutes earlier.
Area forecast discussion, Nov 20, 9:55 AM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
955 AM MST WED NOV 20 2013
.UPDATE...
ISSUED AT 953 AM MST WED NOV 20 2013
AFTER SOME THINNING IN THE CLOUDS THIS MORNING...CLOUDS ARE EXPECTED
TO THICKEN ACROSS SE UT/SW CO THIS AFTERNOON AS THESE AREAS COME
UNDER MOISTENING ISENTROPIC UPGLIDE AHEAD OF THE NEXT PACIFIC
DISTURBANCE MOVING ACROSS THE SOUTHERN GREAT BASIN. CEDAR CITY RADAR
SHOWING PRECIPITATION ECHOES IN SW UT THIS MORNING...AND
HI-RESOLUTION MODELS SHOW PRECIPITATION DEVELOPING OVER THE ABAJO AND
SAN JUAN MTN ABOUT MID-AFTERNOON...AND THEN INCREASING IN COVERAGE
AND SPREADING INTO THE CENTRAL MTNS AND EASTERN UINTAS THIS EVENING.
NO CHANGES TO THE CURRENT WINTER HIGHLIGHTS IN EFFECT.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 336 AM MST WED NOV 20 2013
IR SATELLITE AND METARS INDICATE THE LOW CLOUD DECK AND RAIN/SNOW
SHOWERS CONTINUING OVER THE MOUNTAINS NORTH OF GUC AND EAST
OF GJT. BEHIND THE PASSING SHORTWAVE THERE IS ENOUGH
DRY AIR TO DISSIPATE CLOUD COVER BEFORE THE NEXT SYSTEM
APPROACHES. CLOUDS WILL BE INCREASING AGAIN BY DAYBREAK FROM WEST
TO EAST AS MOISTURE FROM A SECOND DISTURBANCE APPROACHES THE
REGION. 500MB VORT MAX REACHES SOUTHWESTERN CO TONIGHT AND WITH A
MOISTURE TAP STRETCHING ALL THE WAY OUT TO HAWAII...MOISTURE IS
AMPLE FOR DECENT PRECIPITATION TONIGHT WITH THE PASSING OF THIS
WEAK DISTURBANCE. SIGNIFICANT SNOWFALL IS EXPECTED OVER THE SAN JUAN
MTNS...LA SALS...AND ABAJOS BEGINNING TONIGHT WHICH WILL MAKE FOR
DIFFICULT TRAVELING AND BACKCOUNTRY CONDITIONS OVER THE PASSES
BEGINNING THIS EVENING.
ALL OF THE FCST MODELS ARE ENTHUSED ABOUT TOTAL SNOWFALL VALUES
BEING IN THE RANGE OF 1.5 TO 2 FT ABOVE 8000 FEET IN THE SOUTHERN
MTNS THROUGH FRIDAY AFTERNOON...BUT DECIDED TO SPLIT UP INCOMING
SIGNIFICANT WEATHER INTO TWO SEPARATE HAZARD EVENTS SINCE
CONFIDENCE IS STILL RELATIVELY LOW ON THE SECOND SYSTEM. ISSUED A WINTER
STORM ADVISORY FOR THE ZONES 12...18...19...AND UTAH 28 FOR AREAS
ABOVE 8000 FEET FOR 6-10 INCHES OF SNOW TONIGHT THROUGH THURSDAY
NIGHT. CROSS SECTIONS SHOW BEST LIFTING AND MOISTURE AROUND 15Z BEFORE THE
SHOWERS TAPER OFF IN SOUTHWEST FLOW. THEN ISSUED A WINTER STORM
WATCH OUT FOR A DEFORMATION ZONE SWINGING BACK NORTH INTO THE AREA
WHICH THE MODELS ARE INDICATING COULD PRODUCE A QUICK FOOT OF SNOW
OVER THE SOUTHERN MOUNTAINS OF COLORADO ON FRIDAY. ONE CONCERN FOR TONIGHT
WILL BE WHETHER ENOUGH MOISTURE REACHES NORTH TO THE GRAND MESA OR
EVEN THE FLATTOP RANGE FOR ADVISORY CRITERIA. NOT CONFIDENT IN
THIS SO KEPT THEM OUT OF ADVISORY.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 336 AM MST WED NOV 20 2013
AS MENTIONED ABOVE...WE ARE EXPECTING TWO EVENTS WHICH MAY MELD
INTO EACH OTHER LATE THURS NIGHT THROUGH FRI. THE FIRST DISTURBANCE
IS EXPECTED TO FINISH THURS EVENING BEFORE A DEFORMATION ZONE WITH
AMPLE MOISTURE PUSHES NORTH IN SOUTHERLY/SOUTHEASTERLY FLOW ON THURS
NIGHT/FRI WITH STEERING FROM AN UPPER LEVEL LOW OVER BAJA CA.
FRIDAY THROUGH TUESDAY...THE GFS AND ECMWF ARE IS DECENT AGREEMENT
FRIDAY WITH BOTH PLACING THE CLOSED 500MB LOW OFF THE SRN CA/BAJA
CA COAST AND DEFORMATION ZONE CLOUDS AND PCPN SPREADING ACROSS THE
FOUR CORNERS. THROUGH SAT THE EC MOVES THE LOW CENTER A BIT TO THE
EAST AND PUSHES MORE PCPN INTO SE UT AND SW CO THAN DOES THE GFS.
THE GFS ACTUALLY RETROGRADES THE LOW CENTER A BIT TO THE SW. THESE
TWO SOLUTIONS CONTINUE TO DIVERGE SUNDAY AND MONDAY. THE GFS MOVES
THE LOW CENTER MORE SLOWLY AND TO THE SE...OVER SRN AZ. THE ECMWF
OPENS THE LOW AND LIFTS IT NE OVER THE FOUR CORNERS AND SW CO BY
SUNDAY AFTERNOON. BY MONDAY MORNING THE GFS HAS A STRONGER CLOSED
LOW CENTERED OVER CENTRAL NM...KEEPING SW CO SOMEWHAT ON THE
PERIPHERY OF BETTER PCPN. THE EC MOVES THE LOW CENTER TO SE CO
AND WEST KS...SPREADING N TO NE WINDS ALOFT OVER THE FORECAST
AREA. THE EC THEN BUILDS A RIDGE OVER THE WESTERN U.S MON NIGHT
AND TUE...WITH N TO NW FLOW AND DRYING CONDITIONS OVER WRN CO AND
ERN UT. THE GFS SCOOTS THE NEW MEXICO LOW EAST TO TEXAS BY TUE. IT
TOO BUILDS THE WESTERN RIDGE AND CARRIES DRIER NW FLOW ALOFT OVER
THE FORECAST AREA TUE.
HAVE COMPROMISED BETWEEN THE TWO SOLUTIONS AND INCREASED POPS OVER
SW CO FRI AND FRI NIGHT...WHILE KEEPING THE CHANCE OF PCPN GOING
OVER SW CO AND SE UT THRU THE WEEKEND AND THE BEGINNING OF NEXT WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 953 AM MST WED NOV 20 2013
CLOUDS WILL BE SPREADING NORTHEAST ACROSS THE FORECAST AREA THIS
AFTERNOON AND EVENING. PRECIPITATION IS EXPECTED TO DEVELOP OVER THE
SAN JUAN AND ABAJO MOUNTAINS AFTER ABOUT 21Z AND SPREAD INTO THE
CENTRAL AND THEN NORTHERN MOUNTAINS OVERNIGHT WITH MOUNTAINS
FREQUENTLY OBSCURED. VALLEY TAF SITES SHOULD BE PREDOMINATELY VFR
THROUGH 06Z TONIGHT WITH MVFR CIGS IN PRECIPITATION POSSIBLE AT
TIMES AFTER THAT. MOUNTAIN TAF SITES WILL SEE CONDITIONS DETERIORATE
EARLIER.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM MST
THURSDAY FOR COZ012-018-019.
WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON FOR COZ012-014-018-019-022-023.
UT...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM MST
THURSDAY FOR UTZ028.
&&
UPDATE...JAD
SHORT TERM...JAM
LONG TERM...JAM/CC
AVIATION...JADHazardous weather outlook, Nov 20, 4:31 AM MST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
431 AM MST WED NOV 20 2013
COZ001>014-017>023-UTZ022>025-027>029-211145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
431 AM MST WED NOV 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF RAIN AND SNOW WILL RE-DEVELOP LATE THIS AFTERNOON AND
INCREASE TONIGHT AS ANOTHER DISTURBANCE MOVES OVER THE AREA. THE
HEAVIES SNOWFALL WILL BE OVER THE SAN JUAN MOUNTAINS...WHERE 6 TO
12 INCHES OF NEW SNOW IS EXPECTED. LESSER AMOUNTS WILL ACCUMULATE
OVER THE REST OF THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIDESPREAD RAIN AND SNOW WILL CONTINUE THROUGH EARLY FRIDAY.
HEAVY SNOWFALL WILL BE POSSIBLE OVER THE MOUNTAINS...ESPECIALLY
ALONG SOUTHWEST FACING SLOPES. CONDITIONS DRY OUT OVER THE NORTH
FRIDAY NIGHT AND SATURDAY...WHILE THE SOUTH WILL KEEP AND CHANCE
OF RAIN AND SNOW THROUGH SUNDAY.
ANOTHER CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW ARRIVES LATE
SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CJC
Event by event
4 winter weather, 2 heavy snow, 1 winter storm. Local standard time, as filed.
Winter Weather, Eastern Uinta Mountains
- When
- November 20, 3:00 PM MST to November 22, 6:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
High-density snowfall totals of 3 to 6 inches were measured across the area.
Winter Storm, La Sal & Abajo Mountains
- When
- November 20, 5:00 PM MST to November 24, 10:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
High-density snowfall totals of 1 to 2 feet were measured across the area, except 30 to 36 inches in the Abajo Mountains. Wind gusts of 20 to 40 mph produced areas of blowing snow.
Heavy Snow, Canyonlands / Natural Bridges
- When
- November 22, 11:00 AM MST to November 23, 11:00 AM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
High-density snowfall totals of 5 to 8 inches were measured across the area.
Winter Weather, Southeast Utah
- When
- November 22, 1:00 PM MST to November 23, 10:00 AM MST
- Where
- Southeast Utah forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
High-density snowfall totals of 1 to 5 inches were measured above the 5000 foot level.
Heavy Snow, Grand Flat and Arches
- When
- November 22, 4:00 PM MST to November 23, 1:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
High-density snowfall totals of 4 to 8 inches were measured across the area.
Winter Weather, Tavaputs Plateau
- When
- November 22, 5:00 PM MST to November 24, 1:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
High-density snowfall totals of 5 to 12 inches were measured across the area.
Winter Weather, Eastern Uinta Basin
- When
- November 22, 8:00 PM MST to November 23, 8:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
High-density snowfall totals of 1 to 3 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Strong Wind in California, November 20 to 22, 20132 deaths · 1 injured · $157,000 · 15 events
- Rip Current in Guam, November 20 to 21, 20131 death · 1 event
- Blizzard and Ice Storm in Alaska, November 20 to 23, 2013$60,000 · 5 events
- Winter Storm and Heavy Snow in Colorado, November 20 to 25, 201321 events
- Winter Storm in Colorado, November 20 to 24, 201315 events
- Flooding and High Wind in California, November 20 to 23, 2013$5,000 · 62 kt wind · 10 events
- Winter Storm in Alaska, November 20 to 22, 2013$1,000 · 9 events
- Heavy Snow in Montana, November 20, 20133 events
- Waterspouts in South Atlantic Coastal Waters, November 20, 20132 events
- Funnel Cloud in Florida, November 20, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499196, 499193, 499194, 499197, 499195, 499198, 499199.